Secondary Logo

Never Use Physostigmine in a TCA Overdose

Schneider, Gregory MD

Emergency Medicine News: May 2003 - Volume 25 - Issue 5 - p 44
Axiomsin EM

Dr. Schneider is a second-year resident in the Emergency Medicine Residency Program at the Drexel University College of Medicine. The residency is one of the oldest emergency medicine programs in the country, training 48 residents at five clinical sites. Further information can be obtained from Richard Hamilton, MD, Program Director, Emergency Medicine Residency Program, Drexel University College of Medicine, 3300 Henry Ave., Philadelphia, PA 19129 or by visiting to the departmental web page at www.mcphu.edu/medschool/depts/em/index.htm.

Physostigmine is an acetylcholinesterase inhibitor that has historically been used in the treatment of anticholinergic poisoning. Patients with a tricyclic antidepressant (TCA) overdose often present with an anticholinergic-like toxidrome. Caution must be used when administering physostigmine to an “anticholinergic” poisoning because the combination of TCAs and physostigmine can lead to life-threatening bradyarrhythmias.

The recent development of selective serotonin reuptake inhibitors has lead to a decrease in the use of TCAs for treating depression. They remain, however, a popular treatment for chronic pain, peripheral neuropathies, and sleeping disorders. Compared with other antidepressants, TCAs have a very low therapeutic index. Antidepressants (including SSRIs, MAOIs, and cyclic antidepressants) represent only three percent of overdose cases, but cause 20 percent of deaths from poisoning.

It is rare in any poisoning that the nature of the ingestion is clear on presentation, and overdose patients' histories are notoriously unreliable. Confirmatory tests such as urine drug screens are slow to return, and can be falsely positive or negative. Knowledge of the medications found at the scene might be helpful, but the key to the preliminary diagnosis in many cases will be the presenting toxidrome.

In TCA overdose, there likely will be symptoms that raise suspicion for anticholinergic, poisoning. These include central nervous system symptoms such as delirium, agitation, hyperthermia, seizure, myoclonic movements, choreathetoid activity, clonus, and coma, as well as peripheral nervous system effects such as mydriasis, anhydrosis, red skin, decreased bowel sounds, urinary retention, and tachycardia.

Back to Top | Article Outline

High Morbidity, Mortality

TCA toxicity has a high morbidity and mortality because of its cardiovascular effects. In the normal heart, voltage gated sodium channels permit the intracellular movement of sodium responsible for phase 0 of the action potential. TCAs block this action and lead to intraventricular conduction delays and decreased inotropy.

This is responsible for the widened QRS and quinidine-like effect seen on electrocardiogram. Negative inotropic effects also contribute to toxic effects, although the exact mechanisms are not well understood,4 and blockage of potassium channels by TCAs causes a delay in phase 3 repolarization, leading to QT prolongation and increased risk for torsades.2 Lastly, phase 4 spontaneous depolarization also is slowed by TCAs, leading to decreased automaticity.

Peripheral vascular effects also are pronounced. Catecholamine reuptake is inhibited, leading initially to hypertension. This is followed by hypotension secondary to depletion of norepinephrine stores. Normally norepinephrine in the synapse is reused by a reuptake mechanism. The inhibition of this reuptake leads to enzymatic degradation of the neurotransmitter by catechol-O-methyltransferase within the synapse. Additionally, alpha 1-adrenoreceptor blockade results in vasodilation in all vascular beds, and hypotension can result from decreased preload and afterload.2

The first step in treating TCA poisoning starts with accurately differentiating it from other causes of the anticholinergic toxidrome. Remember the mnemonic “red as a beet, dry as a bone, blind as a bat, mad as a hatter, and hot as a hare.” In the past, physostigmine has been used to reverse the anticholinergic effects of TCA poisoning. Because in most cases of TCA overdose, the amount ingested may not be sufficient to cause significant cardiac toxicity, physostigmine would often reverse the anticholinergic effects of TCA poisoning without precipitating cardiovascular effects.

Back to Top | Article Outline

Asystole After Physostigmine

To case reports of asystole following the use of physostigmine in TCA overdose alerted clinicians to the deadly consequences of this antidote. In both cases, the patients were given physostigmine to treat seizure activity. Both patients became bradycardic following the physostigmine infusion and ultimately became asystolic.5

The cause of this interaction relates to the increased cholinergic tone of the vagus nerve and slowed AV conduction. Animal experiments have shown that conduction through the AV node is directly related to the dose of physostigmine. Small doses cause an increase in blood pressure; moderate doses cause varying degrees of AV conduction delays; large doses cause complete AV block.6 TCAs and physostigmine act synergistically with deadly consequences.

This interaction is best avoided by screening the ECG of any patient with anticholinergic toxidrome for signs of TCA toxicity or a quinidine-like effects: QRS widening or a terminal R wave in lead aVr. Remember, sodium bicarbonate is the drug that should be used because an alkaline serum pH and Na bolus will correct sodium channel blockade.7

A Mnemonic for TCA Overdoses Red was a beet Dry was a bone Blind was a bat Mad was a hatter Hot was a hare

Seizures occur in a large majority of patients with TCA poisoning, but physostigmine can cause seizures as well, another contraindication to its use in TCA overdose. Avoid anticonvulsants and use benzodiazepines as a first-line treatment of seizures and status epilepticus.2,8 If refractory, phenobarbital or propofol have both been shown to be successful in managing seizure in TCA toxicity. Neuromuscular blockade also can be used along with continuous EEG monitoring for the treatment of refractory seizure to avert life-threatening hyperthermia.2

Understanding the pathophysiology of TCA overdose and its effect on the cardiovascular system is essential when considering treatment. Strong evidence supports the contraindication to using physostigmine in a TCA poisoning. In toxic ingestions suspected to be anticholinergic, always check an ECG for signs of TCA poisoning prior to giving physostigmine. Never give physostigmine to a patient with a TCA overdose.

Back to Top | Article Outline

References:

Litovitz TL, et al. 1997 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System. Am J Emerg Med 1998;16:443.
Walter FG, Bilden EF. Antidepressants. In Marx: Rosen's Emergency Medicine: Concepts and Clinical Practice, 5th ed., Mosby, Inc. 2002, pp. 2087–93.
Miller MB. Arrhythmias associated with drug toxicity. Emerg Med Clin North Am 1998;16:405.
Kolecki PF. Poisoning by sodium channel blocking agents. Crit Care Clin 1997;13:829.
Pentel P, Peterson CD. Asystole complication physostigmine treatment of tricyclic antidepressant overdose. Ann Emerg Med 1980;9:588.
Holand MA. Antidotes in depth: Physostigmine. In Goldfrank LR (ed): Toxicologic Emergencies 7th edition. Norwalk, CT, Appleton & Lange, 2002, pp. 546–9.
Pentel PR, Benowitz NL. Tricyclic antidepressant poisoning: Management of arrhythmias. Med Toxicol 1986;1:101.
Callaham M, Schumaker H, Pentel P. Phenytoin prophylaxis of cardiotoxicity in experimental amitriptyline poisoning. Pharmacol Exp Ther 1988;245:216.
© 2003 Lippincott Williams & Wilkins, Inc.